Pennsylvania, 2020

Damaging Winds and Lightning Strike in Pennsylvania, August 17 to 18, 2020

August 17 to 18, 2020 · NWS PHI · 14 events in 2 counties and zones

A prefrontal trough ahead of a slow moving cold front led to a few thunderstorms developing on the afternoon of August 17. Moderate instability and weak shear generally limited storm coverage and severity, but a cluster of severe thunderstorms with damaging winds impacted portions of the Pennsylvania Poconos and northern New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A prefrontal trough ahead of a slow moving cold front led to a few thunderstorms developing on the afternoon of August 17. Moderate instability and weak shear generally limited storm coverage and severity, but a cluster of severe thunderstorms with damaging winds impacted portions of the Pennsylvania Poconos and northern New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 17, 6:56 PM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 17, 6:56 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
756 PM EDT Mon Aug 17 2020

.SYNOPSIS...
A weak cold front will cross through our region late tonight and
slowly drift further southeast tomorrow. A second cold front is
expected to arrive Wednesday or Wednesday night. Then high pressure
should build in through the remainder of the week. A third cold
front may approach our region on Sunday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The cold front this evening steadily continues to trudge towards
the east across the region. Forcing has been marginal at best
and other than one storm that rapidly intensified over
Lancaster County heading into Chester County most of the storms
have been producing 20-25 mph winds on the high end. Anticipate
these storms to remain sub severe through the rest of the night
as the lower solar angle leads to decreased instability across
the region. Heading into the overnight hours the concern becomes
the potential for patchy fog development over portions of
eastern PA. Areas that saw rainfall this evening seem more
likely to develop fog as boundary layer winds decouple
overnight.

Absent heavy rainfall I feel that the fog will be patchy and
may drift around but there certainly could be some locally dense
fog that develops briefly. Forecast lows behind the front
should be in the low 60s across eastern PA and mid 60s for the
coastal plain of NJ while only falling into the upper 60s for
the immediate urban corridor.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
In general a quieter day is expected Tuesday as drier air will
filter in behind tonight's front. Expect temperatures to top out in
the low-mid 80s with afternoon dewpoints generally mixing out into
the  upper 50s and lower 60s. Hi-res guidance depicts the
development of some afternoon showers over primarily the northern
half of the CWA, but given the drier/more stable airmass and a
noticeable lack of large-scale forcing expect that the majority of
the area will stay dry with cloud cover largely limited to diurnal
cumulus.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Overview: Compared to the last several weeks, the long term looks
relatively benign. In the wake of a pair of weak cold fronts early
in the week, high pressure (and consequently tranquil weather) will
build in starting Wednesday night. Towards the weekend, a warm front
followed by a cold front approaching our region could bring some
higher chances for rain.

Details:

Tuesday night through Wednesday night...In the wake of the first
cold front tonight, drier and cooler air will filter in to our
region. The first cold front may not get too far south of our region
(at least initially), so we could still see some convection
developing along the front then crossing into our region (mainly
northern Delmarva and far southern NJ) during the day Wednesday. The
second cold front, expected Wednesday night, is being depicted even
more diffuse with the current model runs, so it remains to be seen
how much impact this will have for our region. At most, it looks
like another brief window of convection Wednesday night and some dry
air advection, but likely little in the way of a temperature
difference.

Thursday...Here's something we haven't had much of a chance to say
lately...high pressure should be centered over our region for much
of the day on Thursday. Thus, expect dry and tranquil conditions.

Friday and Saturday...The key thing to watch in this period will be
how quickly the high progresses off shore and merges with the
Bermuda high. If this happens quickly enough (as the GFS is
depicting), then a warm front may lift into our region bringing warm
air advection and a chance for widespread rain across the region.
However, many operational models show this evolution slower, thus
keeping the warm front mostly south of our region. For now, have
stayed close to the previous forecast and a consensus blend of
guidance.

Sunday and Monday...Many operational models depict a cold front
approaching the region early next week, but there remain big
differences in the timing of this feature and exactly how far south
the front will get. Given the uncertainty, have stayed close to the
previous forecast.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through this evening...Isolated showers and thunderstorms will
continue to push east and south affecting PHL/ILG/ACY/MIV
through the next 2 hours with conditions gusty winds and
marginally reduced visibilities. Winds will start out from the
SW-W 5-10kts and then likely turn light and variable later in
the evening. Moderate confidence.

Tonight... Initially VFR, however a chance of restrictions in
fog/stratus will be possible after 08-09Z. Winds will generally be
light and variable. Moderate confidence.

Tuesday...  Generally VFR, with W-NW winds 5-10 kts. High
confidence.

Outlook...

Tuesday night through Wednesday night...Mostly VFR conditions
expected. There is a chance for showers and thunderstorms, primarily
during the day Wednesday, with the highest risk at KMIV and KACY.
Winds less than 10 kt, out of the northwest and northeast. Moderate
confidence.

Thursday...VFR conditions expected with light and variable winds (6
kt or less). High confidence.

Friday...Mostly VFR conditions expected. There is a slight chance
(20%) for showers and thunderstorms each day. Light (5kt or less)
and variable wind, becoming southerly at 5 to 10 kt by Friday
afternoon, and southwesterly less than 10 kt during the day on
Saturday. Moderate confidence.

&&

.MARINE...
Seas are currently running about 4-6ft over our waters, but the
trend is certainly downward. Consequently will leave the SCA
expiration at 6PM although there is some chance that 5 foot seas
could linger slightly longer on our offshore waters. Otherwise sub-
SCA conditions expected tonight into Tuesday as seas come down to 3-
4 ft and winds are from the S-SW around 10kts.

Outlook...

Winds and seas should stay below SCA conditions from Tuesday night
through Saturday.

Rip Currents...

A moderate risk for rip currents will be in effect for Tuesday
as waveheights in the surf zone come down from Monday. That
being said residual 2 foot medium- long period (9/11 seconds)
easterly/southeasterly swell groups will keep the risk from
becoming low.

&&

.TIDES/COASTAL FLOODING...
Atlantic coast, Delaware Bay, and Tidal Delaware River: Widespread
minor tidal flooding occurred with the high tides last night.
Although tidal departures should continue to decrease as the winds
become more southerly, expect another round of widespread minor
tidal flooding. Some guidance has water levels falling short of
minor flooding levels. However, I think this guidance is decreasing
the anomalies too quickly with southerly winds. Thus, have continued
a forecast with most sites just reaching advisory criteria. As the
winds become more off shore late tonight, this should be the last

Chesapeake Bay: Anomalies continue to increase thanks to the shift
to southerly flow. Have manually adjusted the forecast up for our
Chesapeake Bay sites, but at this point, I expect sites to stay
below minor flooding thresholds.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Coastal Flood Advisory from 11 PM this evening to 4 AM EDT
     Tuesday for PAZ070-071-106.
NJ...High Rip Current Risk until 10 PM EDT this evening for NJZ014-
     024>026.
     Coastal Flood Advisory until midnight EDT tonight for
     NJZ012>014-020>027.
     Coastal Flood Advisory from 11 PM this evening to 4 AM EDT
     Tuesday for NJZ017>019.
     Coastal Flood Advisory until 1 AM EDT Tuesday for NJZ016.
DE...High Rip Current Risk until 10 PM EDT this evening for DEZ004.
     Coastal Flood Advisory until midnight EDT tonight for
     DEZ002>004.
     Coastal Flood Advisory until 1 AM EDT Tuesday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...Carr/Deal
Short Term...Carr
Long Term...Johnson
Aviation...Carr/Deal/Johnson
Marine...Carr/Johnson
Tides/Coastal Flooding...WFO PHI
Hazardous weather outlook, Aug 17, 11:11 PM EST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1211 AM EDT Tue Aug 18 2020

DEZ002-003-MDZ012-015-019-020-NJZ012-013-020>023-027-190415-
Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Middlesex-
Western Monmouth-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
1211 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey, northern New
Jersey and southern New Jersey.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-190415-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1211 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a moderate risk for the development of dangerous rip
currents on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-190415-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1211 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ008-NJZ001-007>010-015-PAZ054-055-060>062-101>105-190415-
Cecil-Sussex-Warren-Morris-Hunterdon-Somerset-Mercer-Carbon-Monroe-
Berks-Lehigh-Northampton-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-
1211 AM EDT Tue Aug 18 2020

This Hazardous Weather Outlook is for northeast Maryland, central
New Jersey, northern New Jersey, northwest New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ017>019-PAZ070-071-106-190415-
Gloucester-Camden-Northwestern Burlington-Delaware-Philadelphia-
Lower Bucks-
1211 AM EDT Tue Aug 18 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for southern New Jersey and
southeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-NJZ016-190415-
New Castle-Salem-
1211 AM EDT Tue Aug 18 2020

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 1 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for northern Delaware and
southern New Jersey.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 17, 7:01 PM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
801 PM EDT Mon Aug 17 2020

MDZ015-019-020-180045-
Queen Anne's-Talbot-Caroline-
801 PM EDT Mon Aug 17 2020

...A STRONG THUNDERSTORM WILL AFFECT TALBOT...SOUTHWESTERN QUEEN
ANNE'S AND SOUTHWESTERN CAROLINE COUNTIES...

At 801 PM EDT, a strong thunderstorm was located over Kent Point, or
8 miles east of Shady Side, moving east at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Easton, Talbot, St. Michaels, Oxford, Tanyard, Wye Mills, Tilghman
Island, Hambleton, Windyhill, Skipton, Copperville and Cordova.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3882 7631 3885 7638 3894 7636 3886 7634
      3884 7632 3883 7629 3890 7629 3879 7620
      3894 7621 3893 7631 3895 7630 3896 7596
      3868 7597 3869 7621 3872 7630 3878 7629
      3869 7635 3876 7638
TIME...MOT...LOC 0001Z 271DEG 21KT 3882 7635

Fitzsimmons
Special weather statement, Aug 17, 10:26 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1126 PM EDT Mon Aug 17 2020

PAZ054-055-180415-
Monroe-Carbon-
1126 PM EDT Mon Aug 17 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARBON AND
NORTHWESTERN MONROE COUNTIES...

At 1125 PM EDT, radar indicated a cluster of strong thunderstorms
were located along a line extending from Shehawken to near Elmhurst
to near White Haven. Movement was southeast at 25 mph.

Wind gusts up to 35 mph and pea size hail are possible with these
storms.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 15 miles away from a thunderstorm. If you see
lightning or hear thunder seek a safe shelter inside a building or
vehicle.

Locations impacted include...
Mount Pocono, Tobyhanna, Pocono Pines, Pocono Raceway, Lake Harmony,
McMichael, Blakeslee, Long Pond, Albrightsville, Gouldsboro State
Park, Christmans, Sun Valley, Arrowhead Lake, Jonas, Meckesville and
Merwinsburg.

This includes the following highways...
 Northeast Extension between mile markers 86 and 97.
 Interstate 80 in Pennsylvania between mile markers 277 and 300.
 Interstate 380 in Pennsylvania between mile markers 0 and 13.

LAT...LON 4095 7539 4097 7585 4101 7573 4103 7574
      4105 7577 4109 7577 4113 7569 4113 7567
      4112 7565 4123 7554 4124 7526
TIME...MOT...LOC 0325Z 292DEG 22KT 4188 7537 4138 7550 4110 7585

Robertson

The radar

The Binghamton radar (KBGM), 125 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
August 17, 11:11 PM EST
Where
Monroe County, 1.76 mi NNW of Preserve
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.123, -75.544

A tree was downed on Locust Ridge Rd near Spur Rd in Tobyhanna Twp. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 17, 11:13 PM EST
Where
Monroe County, 1.32 mi WSW of Pocono Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.092, -75.503

A tree was downed on Stoney Hollow Rd in Tobyhanna Twp. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 17, 11:16 PM EST
Where
Monroe County, 1.48 mi NNE of Pocono Pines
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
41.120, -75.460

A tree was downed on a roadway in Pocono Pines. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 17, 11:20 PM EST
Where
Monroe County, 3.7 mi E of Tobyhanna
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.190, -75.360

A tree was downed on Timber Ln in Tobyhanna Twp. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 17, 11:22 PM EST
Where
Monroe County, 0.67 mi S of Robin Hood Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.960, -75.529

A tree and wires were downed near Steckel Rd in Jonas. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 17, 11:33 PM EST
Where
Monroe County, 0.46 mi SSE of Reeders
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
41.014, -75.346

Trees and wires were downed near Mountain Springs Rd. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 17, 11:34 PM EST
Where
Monroe County, 1 mi WNW of Tannersville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.054, -75.338

A tree was downed on Camelback Rd near Resort Dr in Tannersville. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 17, 11:44 PM EST
Where
Monroe County, 1.38 mi N of Stormville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.970, -75.230

A downed tree blocked Reish Rd in Stroud Twp. Time estimated from radar.

Thunderstorm Wind, Monroe

When
August 17, 11:48 PM EST
Where
Monroe County, Analomink
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.050, -75.220

Trees and power lines were downed on Paradise Trail near Wooddale Rd. Time estimated from radar.

Thunderstorm Wind, Northampton

When
August 17, 11:59 PM EST
Where
Northampton County, 1.28 mi NW of North Bangor
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.914, -75.216

Trees and wires were downed near Twilight Trail. Time estimated from radar.

Lightning, Northampton

When
August 18, 12:00 AM EST
Where
Northampton County, 0.87 mi SW of Shoenersville
Reported by
Trained Spotter
Coordinates
40.660, -75.480

Lightning struck a church in North Catasauqua.

Thunderstorm Wind, Northampton

When
August 18, 12:00 AM EST
Where
Northampton County, 0.69 mi N of Butztown
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.660, -75.330

Trees and wires were downed in Bethlehem Twp. Time estimated from radar.

Thunderstorm Wind, Northampton

When
August 18, 12:10 AM EST
Where
Northampton County, 2.14 mi NNW of Wassergass
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
40.610, -75.290

Trees and wires were downed in Lower Saucon Twp. Time estimated from radar.

Thunderstorm Wind, Northampton

When
August 18, 12:17 AM EST
Where
Northampton County, 1.82 mi ESE of Stone Church
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
40.860, -75.098

Trees and wires were downed near Hartzell Ferry Rd. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907565, 907566, 907567, 907568, 907569, 907571, 907574, 907575, 907576, 907578, 907572, 907579, 907580, 907581.